Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 739, NWS Jackson, MS

October 25, 2003Humphreys County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 25, 2003, 5:24 PM CDT for Humphreys County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2003, 5:24 PM CDT (22:24 UTC)
Expired
Oct 25, 2003, 6:15 PM CDT
In force
51 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Humphreys County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 252224
SVRJAN
MSC053-252315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT SAT OCT 25 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF LOUISE...OR ABOUT 12 MILES
  WEST OF YAZOO CITY...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LOUISE AT 530 PM CDT
  BE NEAR MIDNIGHT AT 535 PM CDT
  BE NEAR SILVER CITY AT 545 PM CDT
  BE NEAR BELZONI AT 555 PM CDT

HAIL TO THE SIZE OF WALUNTS IS LIKELY WITH THIS STORM.

LAT...LON 3328 9047 3324 9039 3331 9033 3316 9033
          3312 9039 3295 9045 3293 9064 3311 9063
          3331 9054 3334 9047

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:41 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 25, 3:41 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT SAT OCT 25 2003

A WET AND RELATIVELY ACTIVE NEXT 24 HOURS IS EXPECTED ACROSS THE
LOWER MISSISSIPPI VALLEY AS A STRONG COLD FRONT AND ASSOCIATED UPPER
LEVEL TROUGH OF LOW PRESSURE MOVE THROUGH THE REGION.

RADARS ALONG AND WEST OF THE MS RIVER ARE LIGHTING UP THIS AFTERNOON
AS WIDESPREAD CONVECTION HAS BLOSSOMED IN THE DESTABILIZING LOWER
LEVELS OF THE ATMOSPHERE. A SEVERE THUNDERSTORM WATCH HAS ALREADY
BEEN ISSUED JUST TO OUR SOUTHWEST AND A FEW WARNINGS HAVE BEEN
NECESSARY ACROSS THE SOUTHWEST AR/NORTHWEST MS DELTA IN THE PAST
HOUR OR SO. WE ARE STILL ANTICIPATING SEVERE STORMS TO BE QUITE
ISOLATED OVERNIGHT IN OUR CWA AS INSTABILITY AND WIND SHEAR
PARAMETERS CONTINUE TO BE MARGINAL AT BEST. SHEAR VALUES WILL
PROBABLY RELAX EVEN MORE A LITTLE LATER TONIGHT AS THE PRECURSOR
DISTURBANCE...NOW TO OUR SOUTHWEST...MOVES THROUGH. HOWEVER...THIS
EVENTUALITY SHOULD NOT BRING AN END TO THE RAIN AND STORMS AS LOW
LEVEL CONVERGENCE AND MOISTURE TRANSPORT WILL REMAIN STRONG THROUGH
THE NIGHT ALONG AND AHEAD OF THE ADVANCING COLD FRONT. ONLY THE
NORTHWESTERN THIRD OF THE CWA SHOULD BE ON THE COLD SIDE OF THE
BOUNDARY BY DAWN SO LOW TEMPERATURES WILL BE HELD FROM THE UPPER 50S
TO MID 60S ACROSS A LARGE PORTION OF THE AREA. CATEGORICAL POPS WILL
LIKELY BE USED OVER WESTERN CWA WITH LIKELY OR HIGH CHANCE
IMPLEMENTED ELSEWHERE. GUSTY WINDS AND HEAVY RAIN WORDING WILL
ACCOMPANY CATEGORICAL POPS. I WILL RESERVE FINAL JUDGMENT ON THIS
UNTIL TIME OF FORECAST ISSUANCE.

TOMORROW...THE COLD FRONT WILL STEADILY PUSH SOUTHEAST THROUGH THE
REGION...NOT MAKING IT EAST OF SOUTHEAST MS UNTIL MID TO LATE
AFTERNOON. AT THE SAME TIME THE AMPLIFYING UPPER LEVEL TROUGH
ACCOMPANYING THE COLD FRONT WILL SWEEP SOUTH AND EAST INTO THE LOWER
MISSISSIPPI VALLEY. ATMOSPHERIC LIFT ASSOCIATED WITH THE APPRECIABLE
DYNAMICS OF THE SYSTEM WILL STILL FUEL THUNDERSTORMS...ALTHOUGH MOST
SHOULD BE OF AN ELEVATED NATURE. ELEVATED INSTABILITY WILL BE
HIGHEST IN SOUTHEAST MS AND OUR HWO INCLUDES MENTION OF THE
POSSIBILITY OF HAIL WITH SOME CELLS HERE. EXPECT RAIN
OTHERWISE...TAPERING OFF FROM THE WEST BY LATE MORNING/MIDDAY IN THE
WEST TO SOMETIME IN THE AFTERNOON IN CENTRAL ZONES. EASTERN AREAS OF
MS WILL LIKELY HAVE TO DEAL WITH AT LEAST PATCHY LIGHT RAIN THROUGH
THE EVENING HOURS TOMORROW. TEMPERATURES WILL BE DRASTICALLY COOLER
BEHIND THE FRONT WITH HIGHS EXPECTED TO BE LARGELY IN THE 60S...EVEN
UPPER 50S IN THE NORTHWEST. THE NATURE OF THE COLD AIR ADVECTION
BEHIND THE FRONT COULD RESULT IN FALLING AFTERNOON TEMPS IN CENTRAL
AND EASTERN PORTIONS OF MS.

EXTENDED:
A STRONG SURFACE HIGH PRESSURE RIDGE WILL BUILD OVER THE LOWER MS
VALLEY BEGINNING LATE SUNDAY NIGHT AND THROUGH MONDAY. IT NOW LOOKS
GRADIENT WINDS SHOULD REMAIN UP ENOUGH SUNDAY NIGHT TO KEEP LOWS IN
40S...EVEN IN THE DELTA. MONDAY WILL BE SUNNY AND UNSEASONABLY COOL
WITH WINDS REMAINING RELATIVELY LIGHT THROUGH MONDAY NIGHT. WITH
MODELS SUGGESTING SURFACE DEWPOINTS IN THE MID TO UPPER 20S DURING
THIS PERIOD I HAVE DROPPED LOWS TO THE 30S IN ALL AREAS TUESDAY
MORNING WITH MID 30S EXPECTED IN EASTERN AREAS ALONG THE ALABAMA
BORDER. A FREEZE IS NOT ANTICIPATED AT THIS TIME ALTHOUGH THE VERY
DRY NATURE OF THE AIRMASS COULD YIELD SUCH IF RADIATIONAL COOLING
CONDITIONS ARE PERFECT. SUBSEQUENT SHIFTS WILL MONITOR THE POTENTIAL
FOR THIS. BY LATE TUESDAY/EARLY WEDNESDAY A TRANSIENT DISTURBANCE
WILL DRAG ANOTHER LOW LEVEL BOUNDARY INTO THE LOWER MISSISSIPPI
VALLEY AND COULD PROVIDE ENOUGH LIFT FOR A FEW LIGHT SHOWERS. BY
LATE WEDNESDAY THE UPPER LEVEL TROUGH OVER THE SOUTHEAST WILL BEGIN
TO LIFT OUT AND ALLOW FOR FAIR WEATHER AND MODERATING TEMPS INTO
FRIDAY. ANOTHER DIGGING TROUGH AND FRONT COMBINATION WILL BE THE
NEXT SOURCE OF INCLEMENT WX JUST IN TIME FOR THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
JAN TT 059/060 045/059 037 88310
MEI TT 063/063 046/061 035 69420

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.

50/BRYANT
Hazardous weather outlook, Oct 25, 3:47 PM CDT, 1 hour 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262047-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT SAT OCT 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL BE WIDESPREAD ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF WEST AND CENTRAL
MISSISSIPPI THIS EVENING AND WILL SPREAD INTO EAST MISSISSIPPI
ZONES TONIGHT. SCATTERED THUNDERSTORMS WILL
PERSIST OVER SOUTHEAST MISSISSIPPI EARLY SUNDAY.

ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH
EARLY SUNDAY. THE BEST CHANCE FOR SEVERE STORM DEVELOPMENT WILL
OCCUR OVER AREAS WEST OF INTERSTATE 55 THROUGH 7 PM....SPREADING
TO AREAS EAST OF INTERSTATE 55 TONIGHT. ISOLATED SEVERE STORMS
WILL BE POSSIBLE SUNDAY OVER SOUTHEAST MISSISSIPPI THROUGH NOON.
THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING WIND AND LARGE
HAIL.

SOUTHERLY WINDS HAVE PUSHED WARM AND HUMID AIR FROM THE GULF INTO
THE LOWER MISSISSIPPI RIVER VALLEY. A WEAK WEATHER DISTURBANCE
WILL PIVOT ACROSS THE AREA THIS AFTERNOON AND EVENING...PRODUCING
SCATTERED THUNDERSTORMS OVER WESTERN ZONES. THUNDERSTORMS WILL
INCREASE IN COVERAGE TONIGHT AS A VIGOROUS COLD FRONT MOVES
ACROSS THE AREA. THE FRONT WILL EXIT SOUTHEAST MISSISSIPPI BY
SUNDAY AFTERNOON.

...FLOODING...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY
RAINFALL OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WEST
MISSISSIPPI THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL
SPREAD INTO EAST MISSISSIPPI TONIGHT AND PERSIST THROUGH NOON
SUNDAY. HEAVY RAINFALL WILL PRODUCE PONDING WATER AT SOME
LOCATIONS. MOTORISTS SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 25, 4:21 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT SAT OCT 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    INDIANOLA                 MS   0.88 INCH HAIL
10/25/03   SUNFLOWER                      REPORTED BY SUNFLOWER
                                          COUNTY EMA.
Local storm report, Oct 25, 4:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
423 PM CDT SAT OCT 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    INDIANOLA                 MS   1.00 INCH HAIL
10/25/03   SUNFLOWER                      REPORTED BY  COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:54 PM CDTSevere Thunderstorm WarningJANWashington61 min
Oct 25, 3:59 PM CDTSevere Thunderstorm WarningJANSunflower61 min
Oct 25, 4:36 PM CDTSevere Thunderstorm WarningJANLeflore69 min
Oct 25, 5:11 PM CDTSevere Thunderstorm WarningJANYazoo29 min
Oct 25, 5:46 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.